Lyndsay Meyer, Press Officer of the Office of Media Affairs at the FDA reached out to Food Poisoning Bulletin to inform us of the process behind the recent recall of Hyland’s Homeopathic Teething Tablets. The FDA issued a statement about this issue on April 13, 2017.
The statement says that FDA is alerting consumers of a nationwide voluntary recall of all lots of Hyland’s Baby Teething Tablets and Hyland’s Baby Nighttime Teething Tablets by the manufacturer, Standard Homeopathic Company. That company received FDA’s formal recall request on April 10, 2017, and agreed.
The letter states, “The Food and Drug Administration (FDA) is requesting that you immediately initiate a recall of all lots ofHyland’s Baby Teething Tablets and Hyland’s Baby Nighttime Teething Tablets, within expiry. This request is based on FDA’s inspection ofyour facility in Los Angeles, CA beginning September 20, 2016, and analytical findings of belladonna alkaloids in the Standard Homeopathic Company products that vary widely from the claimed content in the labels for these products, including tested content that far exceeded the label claim for the Hyland’s Baby Teething Tablets and the Hyland’s Baby Nighttime Teething Tablets. This variability in belladonna alkaloid concentrations indicates a fundamental lack of control over the content of toxic chemicals in your drugs.”
Standard Homeopathic Company stopped manufacturing the products on October 5, 2016, but the letter states that “however, that does not address those products that are still available for sale and products already in distribution.” That is why the second recall was issued.
On January 27, 2017, FDA announced that its laboratory analysis of the products had found “inconsistent amounts of belladonna, a toxic substance, in certain homeopathic teething tablets including Hyland’s, sometimes far exceeding the amount claimed on the label.” FDA contacted the company about a recall, and one was issued at that time.
The belladonna alkaloids (atropine and scopolamine) content and coffee cruda (caffeine) content is not uniform among the tablets. Laboratory analysis found that the levels of atropine and scopolamine in some of the CVS tablets, and the levels of scopolamine in some of the Hyland’s tablets far exceeded the amount stated on the product labels.
The analysis states that “inconsistency in levels of belladonna, a toxic substance, signals a poorly controlled manufacturing process and poses an unnecessary risk to infants and children under two years of age.”
Some of those products are made to contain a very small amount of belladonna and other ingredients. According to the FDA, such low levels “would not be readily detected by evenly highly sensitive testing methods, including those used by FDA at its laboratories. Therefore, FDA analysis should not have found any detectable belladonna in these products.”
Ms. Meyer told Food Poisoning Bulletin in October 2016 that the FDA has investigated more than 400 reports of adverse events associated with these products in the last six years. The government is aware of reports of 10 deaths during that time period that reference the homeopathic teething products, but “the relationship of these deaths to the homeopathic teething products has not yet been determined and is currently under review,” Meyer stated.
FDA has created a landing page to house all of the information related to homeopathic teething products. You can find more information there as it becomes available, along with the most recent safety issues. If you have any of these products in your home, discard them and do not use them.